Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Riverton, WY

July 10, 2001Hot Springs County, Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 10, 2001, 4:21 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 4:21 PM MDT (22:21 UTC)
Expired
Jul 10, 2001, 5:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY
Area
Whole counties

Counties Hot Springs County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 89 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:30 PM MDTTornado F2Kirby, WY
Jul 10, 4:34 PM MDTHail 1Kirby, WY
Jul 10, 4:45 PM MDTHail 1.75Worland, WY
Jul 10, 4:45 PM MDTHail 1Kirby, WY
Jul 10, 4:49 PM MDTThunderstorm Wind 52 EWorland, WY
Jul 10, 4:49 PM MDTHail 0.75Worland, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 102223
SVRRIW

WYC017-043-102300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
421 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WASHAKIE COUNTY IN NORTH CENTRAL WYOMING   
  NORTH CENTRAL HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING

* UNTIL 500 PM MDT

* AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WINCHESTER...OR ABOUT 13 MILES
  NORTHWEST OF THERMOPOLIS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WINCHESTER AND KIRBY AROUND 435 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP
ENOUGH TO FLOAT YOU OR YOUR VEHICLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4391 10833 4374 10835 4373 10793 4392 10797

MEUNIER

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT TUE JUL 10 2001

WV SATL LOOP SHOWS SOME DISTINCT WX FEATURES MOVG THRU THE ROCKIES
AND WRN U.S.  MODELS SEEM OK WITH THE WV MOVG N THRU THE ROCKIES.
ONE FRTHER W SEEMS TO BE POORLY HANDLED BY ETA/AVN BUT THIS FEATURE
NOT LIKELY TO BE A FACTOR IN CWA WX OUTCOME TNGT. WL USE SATL PICS
FOR FIRST PD PCPN COVRG AS CONVCTN FIRES UP. LEANING TWD SCT LWR
ELEVTNS AND LIKELY MTNS. LOW TEMPS NOT FAR FM PREV NT DUE TO HI
DEWPTS. ON WED THE FLOW IS PROGD MORE WSW IN THE 700-500MB LAYER DUE
TO CIRCULTN OVR MT. STILL PLENTY OF MSTR ARND SO WOULD EXPECT SCT
POPS MTNS AND LOW SCT POPS LWR ELVTNS. NOT MUCH CHG IN HI TEMPS FM
TDY DUE TO CLDS/PCPN. WL KEEP LOW EVE POPS IN WED NT WITH MILD LOWS.
ON THU ETA BRINGS SSW FLO BACK INTO CWA WITH AVN MORE WSW DUE POSTN
OF UPR HI IN NEW MEX VS ETA UPR HI POSTN FRTHER E. THUS ETA WETTER
THAN AVN AND WL USE PERSISTENCE AND SIDE WITH ETA. EXPECT HIGHS THURS
CLOSE TO WED. IN EXTNDD MRF/EC CLOSE TO PREV ONES. BIGGEST CHG IS THE
UPR LOW FORMATION OVER WA/OR AREA SUN NT INTO EARLY NEXT WEEK. THIS
AS ELONGATED UPR HI SETTLES INTO NM/AZ. THIS PUTS WY IN SW FLO VS SSW
FLOW. SOME DRYING HINTED FOR SAT BUT DOES HANG ON TO MSTR CENT/E CWA.
THEN IT SEEMS THINGS TRY TO DRY OUT FOR SUN/MON. WL KEEP MODRY FCST
SUN-TUE THINK UPR LO ADVANCEMENT FOR TUE TOO FAST AND WL NOT PLAY
COOLING INTO CWA TUE.

.RIW...NONE

AR@

In the hours before

Special weather statement, Jul 10, 10:37 AM MDT, 5 hours 44 minutes before
WYZ001>020-022>028-102330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1037 AM MDT TUE JUL 10 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...A VERY MOIST AIRMASS IS IN PLACE OVER CENTRAL AND
WESTERN WYOMING TODAY.  WITH AFTERNOON HEATING...THE AIRMASS
OVER MOST OF THE AREA WILL BECOME QUITE UNSTABLE.  THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND EVENING WITH HEAVY RAIN BEING THE
GREATEST THREAT.  IN ADDITION...DAMAGING WIND AND HAIL IS A THREAT IN
JOHNSON AND NATRONA COUNTIES.  RAINFALL AMOUNTS BETWEEN 1 AND 2
INCHES IS POSSIBLE WITH THE STRONGEST STORMS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING...

FREMONT...HOT SPRINGS...PARK...JOHNSON...LINCOLN...NATRONA...
SUBLETTE...SWEETWATER...TETON...WASHAKIE...BIG HORN

WCJIN-WYNW-WYSW-WYNE
AR
Special weather statement, Jul 10, 1:44 PM MDT, 2 hours 37 minutes before
WYZ001>020-022>028-102045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
144 PM MDT TUE JUL 10 2001

...THUNDERSTORMS BLOSSOMING OVER WEST AND CENTRAL WYOMING...

AT 140 PM MDT...DOPPLER RADAR SHOWED THUNDERSTORMS BEGINNING TO
FIRE UP OVER MUCH OF WESTERN AND CENTRAL WYOMING.  THIS ACTIVITY IS
EXPECTED TO INCREASE RAPIDLY AS THE AFTERNOON PROGRESSES.  THE MAIN
THREATS FROM THESE STORMS WILL BE LIGHTNING AND HEAVY DOWNPOURS.

IF YOU ARE INVOLVED IN OR PLAN OUTDOOR ACTIVITIES THIS AFTERNOON...
BE PREPARED FOR APPROACHING THUNDERSTORMS.  AVOID MAKING YOURSELF A
TARGET FOR LIGHTNING...ESPECIALLY ON OPEN WATER OR EXPOSED HIGH
TERRAIN.

AEM
WCJIN-WYNW-WYNE-WYSW
Special weather statement, Jul 10, 3:31 PM MDT, 50 minutes before
WYZ004-008-009-102230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT TUE JUL 10 2001

...STRONG THUNDERSTORMS WEST OF MEETEETSE AND GRASS CREEK...

AT 325 PM MDT...DOPPLER RADAR SHOWED A LINE OF STRONG
THUNDERSTORMS IN A LINE FROM 5 MILES WEST OF MEETEETSE TO
5 MILES SOUTHWEST OF GRASS CREEK IN THE WESTERN BIG HORN BASIN.
THESE STORMS WERE MOVING VERY SLOWLY TO THE NORTHEAST AT 3 TO 5 MPH.
THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH
POSSIBLE LOCAL FLOODING ALONG CREEKS...STREAMS AND IN LOW LYING
AREAS.

PEOPLE IN THE AFFECTED AREA SHOULD BE ALERT FOR THESE STORMS.  A
SUDDEN AND RAPID RISE ALONG CREEKS AND WASHES CAN OCCUR AT WDISTANCES
WELL AWAY FROM THE STORMS.  IF YOU OBSERVE FLOODING OR SEVERE WEATHER
CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY IMMEDIATELY.

WCJIN-WYNW
AEM
Special weather statement, Jul 10, 3:39 PM MDT, 42 minutes before
WYZ028-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT TUE JUL 10 2001

...HEAVY RAIN AND SOME FLOODING WITH STORMS IN EASTERN JOHNSON
COUNTY...

AT 335 PM MDT...DOPPLER RADAR SHOWED CLUSTER OF STRONG
THUNDERSTORMS IN EASTERN JOHNSON COUNTY.  THESE STORMS WERE EAST OF
INTERSTATE 25 AND SOUTH OF INTERSTATE 90 EXTENDING SOUTH TO 10
MILES NORTHEAST OF SUSSEX.   THE STORMS WERE NEARLY STATIONARY AND
PRODUCING AREAS OF VERY HEAVY RAINFALL AND LOCALIZED FLOODING IN LOW
LYING AREAS.   FREQUENT LIGHTNING AND SMALL HAIL WILL ALSO BE
THREATS FROM THESE STORMS.

PEOPLE IN THE AFFECTED AREA SHOULD BE ALERT FOR THESE STORMS.  A
SUDDEN AND RAPID RIScE ALONG CREEKS AND WASHES CAN OCCUR AT DISTANCES
WELL AWAY FROM THE STORMS.  IF YOU OBSERVE FLOODING OR SEVERE WEATHER
CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY IMMEDIATELY.

WCJIN-WYNE-WYSW
AEM

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.